Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2005, 5:15 PM CDT for Lyon County, Sioux County, Iowa; Lincoln County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 5:15 PM CDT (22:15 UTC)
- Expired
- Jun 5, 2005, 5:54 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052215 SVRFSD IAC119-167-SDC083-052300- /O.NEW.KFSD.SV.W.0106.050605T2215Z-050605T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 PM CDT SUN JUN 5 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA EASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 600 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF WORTHING...OR ABOUT 7 MILES WEST OF CANTON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANTON AROUND 520 PM CDT FAIRVIEW...INWOOD AROUND 530 PM CDT HUDSON AROUND 535 PM CDT ROCK VALLEY AROUND 540 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 052245 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 545 PM CDT SUN JUN 5 2005 IAC119-167-SDC083-052300- /O.CON.KFSD.SV.W.0106.000000T0000Z-050605T2300Z/ LYON IA-SIOUX IA-LINCOLN SD- 545 PM CDT SUN JUN 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR EASTERN LINCOLN...SIOUX AND LYON COUNTIES... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HULL TO HUDSON...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF ROCK RAPIDS TO 8 MILES NORTH OF HAWARDEN...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HULL AROUND 550 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611 $$ RSR
000 WWUS53 KFSD 052254 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 554 PM CDT SUN JUN 5 2005 IAC119-167-SDC083-052304- /O.CAN.KFSD.SV.W.0106.000000T0000Z-050605T2300Z/ LYON IA-SIOUX IA-LINCOLN SD- 554 PM CDT SUN JUN 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...SIOUX AND LYON COUNTIES IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:31 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 5, 4:31 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 431 PM CDT SUN JUN 5 2005 .DISCUSSION... AN ACTIVE PATTERN WILL CONTINUE THROUGH THE WEEK. IN ADDITION...THE WARMEST WEATHER OF THE YEAR WILL OCCUR EARLY THIS WEEK. VORT MAX MOVING ACROSS THE CWA THIS AFTERNOON WILL EXIT THIS EVENING. SHOWERS AND THUNDERSTORMS EAST OF THE JAMES RIVER WILL RAPIDLY DISSIPATE WITH THE LOSS OF THE HEATING LATER THIS EVENING. THEN EXPECT THAT SKIES WILL RAPIDLY CLEAR OVER THE REGION AS HIGH PRESSURE SLIDES ACROSS THE AREA. WINDS SHOULD RAPIDLY DROP OFF OVERNIGHT AND WILL ONLY BEGIN TO INCRASE IN SOUTH CENTRAL SOUTH DAKOTA LATE. WITH ALL OF THE RAIN ACORR THE VERMILLION...JAMES AND BIG SIOUX VALLEY THE LAST THREE DAYS...EXPECT THAT THERE WILL BE AT LEAST PATCHY VALLEY FOG. ONLY THE FACT THAT THERE WILL BE SOME WIND ABOVE THE SURFACE AND PREVENT A STRONG INVERSION FROM FORMING WILL PREVENT WIDESPREAD DENSE FOG. ON MONDAY...RIDGE MOVES TO THE EAST AND VERY WARM AIR MOVES NORTH. EXPECT THAT ANY FOG WILL RAPIDLY DISSIPATE AS IT SHOULD BE SHALLOW AND THERE WILL STILL BE RELATIVELY DRY AIR ALOFT. A WARM FRONT WILL THEN RAPIDLY MOVE NORTH OF INTERSTATE 90. SOUTH OF THE FRONT...VERY WARM AIR WILL MOVE IN WITH MANY LOCALES REACHING THE LOWER 90S. IT WILL ALSO BECOME INCREASINGLY HUMID DURING THE DAY AS MOISTURE RAPIDLY MOEVS NORTH. ON MONDAY NIGHT...THE FRONT WILL STALL FROM NORTH CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. A LOW LEVEL JET WILL DEVELOP LATE BRINGING VERY MOIST AIR NORTH. SOUTH OF THE SURFACE FRONT 700 MB TEMPS WILL BE 10 TO 12C WHICH SHOULD EFFECTIVELY CAP THE ATMOSPHERE. HOWEVER ACROSS NRN SD AND SW MN...CAP IS WEAKER IN ADDITION...AN UPPER WAVE WILL MOVE FROM WRN SD INTO CENTRAL ND. EXPECT THIS TO INTERACT WITH THE 850 MB FRONT AND INITIATE CONVECTION AFTER MIDNIGHT IN SOUTHWEST MINNESOTA. WITH LAPSE RATES OVER 7 C/KM...ELEVATED CAPES ARE OVER 1000 J/KG AND SHEAR IS MORE THAN ADEQUATE FOR A FEW ELEVATED SUPERCELLS TO DEVELOP AND PRODUCE LARGE HAIL. THE STORMS SHOULD WEAKEN DURING THE MORNING AS THE WAVE MOVES INTO CANADA AND LOW LEVEL JET WEAKENS. HOWEVER THE CLOUDS AND RAIN AS WELL AS CYCLOGENESIS IN THE WRN NEBRASKA WILL EFFECTIVELY KEEP THE WARM FRONT LOCKED IN PLACE IN THE FAR NRN CWA OR EVEN FORCE IT SOUTH TOWARD INTERSTATE 90. EXPECT THE ATMOSPHERE TO REMAIN CAPPED MOST OF THE DAY. THEN NAM AND GFS SHOWS A VERY STRONG WAVE MOVING INTO CENTRAL NEBRASKA DURING THE LATE AFTERNOON AND EVENING. EXPECT THIS WILL PROVIDE ENUF MIDLEVEL LIFT TO BEGIN TO WEAKEN THE CAP FROM ABOVE AS HEATING AND MOISTURE ERODE CAP FROM BELOW. THEREFORE THINKING BETWEEN 21Z AND 00Z...THERE WILL BE RAPID DEVELOP OF CONVECTION ALONG THE SURFACE BOUNADRY IN THE JAMES VALLEY. THIS WILL RAPIDLY SPREAD EAST ALONG THE FRONT NORTH OF I90. AT THIS TIME...THE PROPAGATION IS EXPECTED TO BE EAST OR ESE SO KEPT HIGHEST POPS NORTH OF I90. SHOULD CONVECTION DEVELOP...CAPES OF 2500 J/KG...0-1 KM SHEAR APPROACHING 20 KTS AND 0-6 SHEAR OF 60 KTS WOULD RESULT IN SUPERCELL DEVELOPMENT AND THE THREAT OF VERY LARGE HAIL AND EVEN TORNADOES NORTH OF I90. PERSONS WITH PLANS FOR TUESDAY EVENING NEED TO KEEP ABREAST OF FUTURE FORECASTS. DID CONTINUE TO FOLLOW THE NAM THROUGH WED MORN AND THEN SIDED WITH THE ECMWF FOR WED THROUGH SUNDAY. THIS IS BECAUSE THE ECMWF IS MAINTAINS A TROUGH IN THE WEST AND RIDGE EAST WHICH IS A VERY STABLE PATTERN. THEREFORE EXPECT THAT THE WAVE MIDWEEK WILL MOVE NORTHEAST TOWARD MANITOBA AS A NEW WAVE DROPS INTO THE SW US. THEREFORE...FOR WED EXPECT THAT THE COLD FRONT WILL BE MUCH SLOWER THAN EITHER GFS OR NAM. THIS BRING A CHANCE OF TSRA INTO THE ERN HALF OF THE CWA WED AFTERNOON AND EVENING. IT WILL ALSO BE FAIRLY WARM WITH TEMPS IN THE 80S SOUTH OF THE FRONT. EVEN THURSDAY THE FRONT MAY BE CLOSE ENUF TO PRODUCE A CHANCE OF THUNDERSTORMS IN NW IA. FRIDAY LOOKS TO BE A BREAK AND THEN ANOTHER WAVE MOVES TOWARD THE CWA ON SATURDAY. THIS WILL BRING A CHANCE OF TSRA IN THE SOUTH FRIDAY NIGHT WITH THE RETURN FLOW AND THEN SATURDAY NORTH OF THE WARM FRONT. TEMPS WILL REMAIN NEAR NORMAL FROM THU-SUN. && .AVIATION... MVFR CIGS ERN SD WILL SLWLY IMPRV THIS AFTN AND PRBLY NWRN IA AS WELL. SWRN MN WILL SEE CIGS LWRG SOME AREAS BEFORE IMPRVMNT LATE. LCL MVFR VSBYS IN SHWRS SHUD BE MAINLY N OF FSD AND E OF HON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jun 5, 11:22 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT SUN JUN 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT SUN JUN 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... BASED ON CURRENT RUNOFF ESTIMATES...THE VERMILLION RIVER NEAR WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON ARE EXPECTED TO CREST AT ONE TO TWO FEET ABOVE FLOOD STAGE LATE MONDAY OR EARLY TUESDAY. FLOOD WARNINGS WILL LIKELY BE ISSUED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH WARMER AIR WILL RETURN TO THE REGION ON MONDAY...AS A WARM FRONT LIFTS NORTH OF INTERSTATE 90. THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO WEDNESDAY...WITH A GOOD POTENTIAL FOR SEVERE THUNDERSTORMS. BECAUSE OF VERY WARM AIR IN THE MID LEVELS...MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD REMAIN NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER VALLEY THROUGH TUESDAY EVENING. THE STORMS MAY DEVELOP DFURTHER SOUTHEAST LATE TUESDAY NIGHT INTO WEDNESDAY. TUESDAY NIGHT APPEARS TO HAVE THE HIGHEST POTENTIAL FOR WIDESPREAD SEVERE WEATHER. HEAVY RAIN MAY POSE A FLOOD THREAT AS WELL WITH THESE STORMS DUE TO SATURATED GROUND AND NEAR BANKFULL STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:49 PM CDT | Tornado Warning | FSD | Plymouth, Sioux | 29 min |
| Jun 4, 10:14 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 46 min |
| Jun 4, 10:24 PM CDT | Tornado Warning | FSD | Sioux | 51 min |
| Jun 4, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 20 min |
| Jun 4, 11:55 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Jun 5, 12:02 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 29 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 28 min |
| Jun 4, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 46 min |
| Jun 4, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| Jun 4, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 4, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 52 min |
| Jun 4, 10:16 PM CDT | Flash Flood Warning | FSD | Yankton | 3 hr |
| Jun 4, 10:24 PM CDT | Flash Flood Warning | FSD | Clay | 3 hr |
| Jun 4, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 48 min |
| Jun 4, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 44 min |
| Jun 4, 11:38 PM CDT | Flash Flood Warning | FSD | Bon Homme | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.